J Med Cases
Journal of Medical Cases, ISSN 1923-4155 print, 1923-4163 online, Open Access
Article copyright, the authors; Journal compilation copyright, J Med Cases and Elmer Press Inc
Journal website http://www.journalmc.org

Case Report

Volume 4, Number 11, November 2013, pages 732-733


Acute Delirium Induced by Carvedilol: A Case Report

Kraig K. Wasika, Andrew D. Michaelsb, c

aWestern University of Health Sciences, Lebanon, OR, USA
bHumboldt Medical Specialists, Inc., Eureka, CA, USA
cCorresponding author: Andrew D. Michaels, Humboldt Medical Specialists, 2773 Harris Street, Suite A, Eureka, CA 95503, USA

Manuscript accepted for publication October 2, 2013
Short title: Acute Delirium Induced by Carvedilol
doi: https://doi.org/10.4021/jmc1523w

Abstract▴Top 

Acute delirium has been reported associated with β-blocker treatment, including propranolol, atenolol, and metoprolol. We report the first reported case of acute onset of acute delirium in a patient treated with carvedilol with complete reversal after treatment withdrawal. The patient was hospitalized for an acute coronary syndrome with left ventricular systolic dysfunction, treated with percutaneous coronary intervention. He developed acute delirium shortly after starting carvedilol on his third hospital day. Other causes of delirium were excluded, and the delirium resolved within 24 hours of carvedilol discontinuation. Carvedilol is an α1- and β-adrenergic antagonist with moderate lipid solubility that is eliminated by hepatic metabolism. Given the moderate lipophilicity, carvedilol could certainly penetrate the central nervous system. Our case suggests that carvedilol should be considered among the medications that may cause acute organic brain syndrome.

Keywords: Delirium; Carvedilol; β-blocker

Introduction▴Top 

Acute delirium has been reported associated with β-blocker treatment, including propranolol [1-3], atenolol [4], and metoprolol [5, 6]. We report the first reported case of acute onset of acute delirium in a patient treated with carvedilol with complete reversal after treatment withdrawal.

Case Report▴Top 

A 51-year-old male presented to the emergency department with acute chest pain at rest and shortness of breath. The patient has a history of insulin-dependent diabetes for 4 decades, systemic hypertension, hyperlipidemia, and stage 3 chronic renal insufficiencies. He had no history of smoking, alcohol, drug use, or any neurologic problems. Electrocardiography findings showed nonspecific ST and T wave abnormalities and an echocardiogram showed a left ventricular ejection fracture of 25% with segmental wall motion abnormalities. His significant laboratory values showed a creatinine of 2.45 mg/dL, a b-type natriuretic peptide of 1,480 pg/mL, and elevated cardiac biomarkers with a creatinine kinase-MB of 28.2 ng/mL and troponin I of 11.08 ng/mL.

Coronary angiography showed severe three-vessel coronary artery disease. Due to his multiple comorbidities and decompensated heart failure, he was felt to be too frail for coronary artery bypass graft surgery. He underwent successful, uncomplicated three-vessel drug eluting stenting with a good result. He was treated with aspirin, prasugrel, furosemide, and atorvastatin. He did well overnight with no further chest pain, and improved dyspnea. His blood pressure and heart rate remained stable.

On hospital day three after good diuresis, he was started on carvedilol 6.25 mg twice a day for hypertension and ischemic cardiomyopathy. Within 6 hours of carvedilol administration, the patient developed acute symptoms of delirium including agitation, disorientation, aggression, and generalized confusion.

A non-contrast brain computed tomographic scan showed no hemorrhage or acute stroke. Laboratory studies showed no evidence of a metabolic abnormality, and his renal function continued to improve, with his serum creatinine decreasing to 1.37 mg/dL. The patient’s carvedilol was stopped after the second dose, as no other source could be identified. Twelve hours later, the patient’s delirium completely resolved and he was alert and oriented.

Discussion▴Top 

Delirium associated with β-blocker use can result in symptoms such as confusion, disorientation, agitation, aggression, and visual and auditory hallucinations [1-6]. There are documented cases of delirium associated with the use of propranolol [1-3], atenolol [4], and metoprolol [5, 6]. However, this is the first reported case of acute delirium associated with carvedilol.

Delirium is typically associated with infection, drug intoxication, metabolic disturbance, congestive heart failure, head trauma, or stroke. β-blockers have been reported to cause organic brain syndrome [1-6]. Propranolol and metoprolol are highly lipophilic, allowing penetration to the central nervous system. Even the hydrophilic atenolol has been reported to cause delirium [4].

Carvedilol is an α1- and β-adrenergic antagonist with moderate lipid solubility that is eliminated by hepatic metabolism [7]. Given the moderate lipophilicity, carvedilol could certainly penetrate the central nervous system. Carvedilol is commonly used to treat patients with cardiomyopathy. Our case suggests that carvedilol should be considered among the medications that may cause acute organic brain syndrome.

Conflicts of Interest

None declared.

Grant Support

None.


References▴Top 
  1. Kuhr BM. Prolonged delirium with propanolol. J Clin Psychiatry. 1979;40(4):198-199.
    pubmed
  2. Kogoj A. Suspected propranolol-induced delirium. Can J Psychiatry. 2004;49(9):645.
    pubmed
  3. Chen WH, Liu JS, Chang YY. Low dose propranolol-induced delirium: 3 cases report and a review of literature. Gaoxiong Yi Xue Ke Xue Za Zhi. 1994;10(1):40-47.
    pubmed
  4. Arber N. Delirium induced by atenolol. BMJ. 1988;297(6655):1048.
    doi pubmed
  5. Fisher AA, Davis M, Jeffery I. Acute delirium induced by metoprolol. Cardiovasc Drugs Ther. 2002;16(2):161-165.
    doi pubmed
  6. van der Vleuten PA, van den Brink E, Schoonderwoerd BA, van den Berg F, Tio RA, Zijlstra F. [Delirium attributed to the use of metoprolol]. Ned Tijdschr Geneeskd. 2005;149(39):2183-2186.
    pubmed
  7. Lopez-Sendon J, Swedberg K, McMurray J, Tamargo J, Maggioni AP, Dargie H, Tendera M, et al. Expert consensus document on beta-adrenergic receptor blockers. Eur Heart J. 2004;25(15):1341-1362.
    doi pubmed


This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Journal of Medical Cases is published by Elmer Press Inc.

 
Home     |     Log In     |      About     |      Search     |      Current     |      Archives     |      Submit      |     Subscribe


 

     

Aims and Scope

Current Issues

Conflict of Interest

About Publisher

Editorial Board

Archives

Copyright

Company Profile

Editorial Office

Misconduct and Retraction

Permissions

Company Registration

Contact Us

Abstracting and Indexing

ICMJE

Ownership

Instructions to Authors

Access

Declaration of Helsinki

Contact Publisher

Submission Checklist

Reprints

Terms of Use

Company Address

Submit a Manuscript

Open Access Policy

Privacy Policy

Browse Journals

Publishing Fee

Publishing Policy

Disclaimer

Recent Highlights

Peer-Review Process

Publishing Quality

Code of Ethics

Advertising Policy

Manuscript Tracking

Advanced Search

For Librarians

Careers

Publishing Process

Publication Frequency

For Reviewers

Propose a New Journal

       
       

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.        
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.

DECLARATION: THIS JOURNAL SITE OUTLOOK IS DESIGNED BY THE PUBLISHER AND COPYRIGHT PROTECTED. DO NOT COPY!